Ohio, 2018

Damaging Wind in Ohio, June 20, 2018

June 20, 2018 · NWS RLX · 1 event in 1 county or zone

Thunderstorms along a front led to isolated tree damage on the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms along a front led to isolated tree damage on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 20, 1:41 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 20, 1:41 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
241 PM EDT Wed Jun 20 2018

.SYNOPSIS...
Frontal boundary in vicinity into the weekend with showers and
storms. Cold front late Sunday or Monday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM Wednesday...

Firmly in the warm sector, with front stalled to our north. A wave
of low pressure will move along this front today into tonight,
with an upper level shortwave trough crossing overhead. With
very humid airmass, thunderstorms are already popping up across
the forecast area. Models continue to show that most widespread
thunderstorm coverage will be across the northern half of the
forecast area, so have maintained highest POPs there, with
scattered wording farther south. It looks like the best shear
will not arrive until after the atmosphere has been worked over
by todays showers and storms, so not really expecting organized
strong to severe storms however any taller storms will be
capable of strong to severe outflow gusts. Precipitable water
values today in the 2+ inch range, so like the last few days,
downpours are likely and could lead to isolated flash flooding.
Do have some spots that got hit pretty good yesterday, which
reduced flash flood guidance to under 1.5". Debated a flash
flood watch across the north, but decided against it since storms
should be moving along OK, with less training/backbuilding than
we saw yesterday.

Overnight, expect the frontal boundary to our north to gradually
sink south and stall somewhere across the forecast area. For
Thursday, we will begin to see forcing arrive from the large
stacked low pressure system in the Missouri and Mississippi
River Valleys. This should bring lots of overrunning clouds and
renewed showers and storms as moisture advection picks up again.
With the abundant clouds, instability will be limited. Main
concern will be additional moderate rainfall. Thankfully it
looks like the main area of higher QPF will be slightly
displaced from the heaviest QPF today. Will let todays showers
and storms play out before making any decision on a watch for
Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM Wednesday...

A stalled frontal boundary will gradually lift northward as warm
front during the day on friday. With the soupy airmass over us
any showers or thunderstorms that develop will produce very
heavy downpours. This will continue the flash flood threat over
the entire area. A low pressure system moving through the
Great Lakes region Friday night into Saturday will push a cold
front through the area. Continuing the threat for heavy
downpours and possible flash flooding.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 240 PM Wednesday...

Cold front exits the region on Sunday, with cool high pressure
building in behind it. High pressure will stay in control
through Wednesday with drier weather and warmer temperatures
increasing each day.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM Wednesday...

Showers and storms on the increase this afternoon, but hard to
time restrictions to any TAF site. Expect amendments will be
needed as the day progresses, as any storm could contain IFR.
Showers and storms should decrease overnight, but decent cloud
cover should linger. This poses a bit of a problem with fog
formation, but with abundant moisture and minimal flow opted to
include fog to a varying degree at each site. Also, any stray
showers overnight could cause variable conditions.

Expect a fairly slow recovery Thursday morning, with IFR
gradually lifting into a MVFR cloud deck and showers/storms once
again on the increase by mid to late morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Amendments likely for thunderstorms
restrictions. Timing and density of fog tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
PKB CONSISTENCY  H    H    H    H    M    M    M    H    H    M    M    H
CKB CONSISTENCY  M    M    H    H    H    H    M    L    H    H    H    H

AFTER 18Z THURSDAY...
Brief IFR conditions expected in afternoon thunderstorms
through the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/MZ
NEAR TERM...MZ
SHORT TERM...JS
LONG TERM...JS
AVIATION...MZ
Hazardous weather outlook, Jun 20, 2:27 AM EST, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
327 AM EDT Wed Jun 20 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-515>526-210730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
327 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

A few thunderstorms this afternoon and evening could produce
damaging wind gusts.

In addition, if thunderstorms move over the same area repeatedly,
flash flooding could result.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

If thunderstorms move over the same area repeatedly Thursday into
Friday, flash flooding could result.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024-025-033-034-210730-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
327 AM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

If thunderstorms move over the same area repeatedly Thursday into
Friday, flash flooding could result.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 20, 1:28 PM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
228 PM EDT WED JUN 20 2018

OHZ076-WVZ009>011-019-020-201900-
Washington-Doddridge-Ritchie-Wood-Pleasants-Tyler-
228 PM EDT WED JUN 20 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
WASHINGTON...PLEASANTS...NORTHERN RITCHIE...NORTHWESTERN DODDRIDGE...
TYLER AND NORTHEASTERN WOOD COUNTIES...

At 226 PM EDT, strong thunderstorms were clustered near Sistersville,
or 8 miles northeast of St. Marys, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Parkersburg, Marietta, St. Marys, Middlebourne, Vienna, Williamstown,
Paden City, Sistersville, Pennsboro, Belmont, Boaz, Mineralwells,
Newport, Matamoras, North Hills, Ellenboro, Friendly, Fly, Alma and
Maxwell.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 170 and 186.
 Interstate 77 in Ohio between mile markers 1 and 3.
 Route 50 in West Virginia between mile markers 7 and 41.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3958 8089 3960 8085 3956 8082 3956 8081
      3955 8079 3954 8078 3951 8074 3947 8071
      3948 8067 3932 8068 3918 8156 3941 8156
      3958 8112 3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 1826Z 271DEG 12KT 3948 8108

21
Special weather statement, Jun 20, 1:52 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
252 PM EDT WED JUN 20 2018

WVZ011-019-020-030-031-201930-
Doddridge-Harrison-Ritchie-Lewis-Tyler-
252 PM EDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RITCHIE...
DODDRIDGE...NORTHERN LEWIS...SOUTHEASTERN TYLER AND HARRISON
COUNTIES...

At 252 PM EDT, a strong thunderstorm was located near West Union, or
11 miles south of Middlebourne, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Clarksburg, Shinnston, Stonewood, Nutter Fort, Salem, Pennsboro,
Lumberport, West Union, Jackson Mill, Enterprise, West Milford, Lost
Creek, Jane Lew, Pullman, Alma, Wolf Summit, Mountain, Lima, Center
Point and Sedalia.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 102 and 111.
 Route 50 in West Virginia between mile markers 42 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3943 8028 3942 8025 3905 8039 3917 8103
      3944 8089 3945 8058 3943 8058 3944 8056
      3943 8054 3943 8052 3945 8052 3945 8037
TIME...MOT...LOC 1852Z 278DEG 15KT 3933 8088

21
Special weather statement, Jun 20, 2:12 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
312 PM EDT WED JUN 20 2018

KYZ101>103-105-OHZ087-WVZ005-006-201945-
Boyd-Greenup-Carter-Lawrence-Lawrence-Wayne-Cabell-
312 PM EDT WED JUN 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN
GREENUP...NORTHEASTERN LAWRENCE...EAST CENTRAL CARTER...SOUTHWESTERN
LAWRENCE...WEST CENTRAL CABELL AND WAYNE COUNTIES...

At 312 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Naples to near Louisa. Movement was
east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms. Torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Huntington, Ashland, Ironton, Louisa, Coal Grove, Wayne, Chesapeake,
Beech Fork State Park, Cannonsburg, Yatesville Lake State Park,
Kenova, Catlettsburg, Ceredo, Fort Gay, Princess, Coalton, Burnaugh,
Oldtown, Naples and Rush.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 177 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 9.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3861 8260 3833 8238 3802 8228 3802 8267
      3825 8275 3846 8294
TIME...MOT...LOC 1912Z 252DEG 15KT 3846 8284 3808 8263

16
Special weather statement, Jun 20, 4:12 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
512 PM EDT WED JUN 20 2018

KYZ101-OHZ086-087-202145-
Greenup-Gallia-Lawrence-
512 PM EDT WED JUN 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENUP...WEST CENTRAL
GALLIA AND WESTERN LAWRENCE COUNTIES...

At 511 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sciotodale to 6 miles northeast of
Gesling. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Portsmouth, Ironton, Coal Grove, Lake Vesuvius, New Boston, Greenup,
Greenbo Lake, Oldtown, Naples, Load, Letitia, Franklin Furnace,
Gallia, Flatwoods, Russell, Vernon, Waterloo, Raceland, Worthington
and South Shore.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3859 8307 3861 8308 3873 8299 3876 8290
      3875 8288 3861 8285 3857 8281 3860 8274
      3868 8276 3868 8270 3875 8270 3875 8266
      3885 8265 3884 8233 3850 8266 3843 8277
      3838 8282 3840 8299 3847 8305 3850 8315
TIME...MOT...LOC 2111Z 284DEG 30KT 3875 8288 3850 8306

12
Special weather statement, Jun 20, 4:25 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
525 PM EDT WED JUN 20 2018

OHZ083>086-WVZ007-009-202200-
Jackson-Meigs-Gallia-Vinton-Mason-Wood-
525 PM EDT WED JUN 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...NORTHERN
GALLIA...SOUTHEASTERN JACKSON...SOUTHEASTERN VINTON...NORTHWESTERN
MASON AND SOUTHWESTERN WOOD COUNTIES...

At 525 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tuppers Plains to Oak Hill. Movement
was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Pomeroy, Oak Hill, Rio Grande, Rutland, Forked Run State Park, New
Haven, Mason, Tuppers Plains, Middleport, Chester, Syracuse, Hartford
City, Vinton, Wilkesville, Cheshire, Adamsville, Lakin, Reedsville,
Dyesville and Darwin.

This includes Interstate 77 in West Virginia near mile marker 168.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3904 8257 3919 8196 3917 8150 3908 8171
      3909 8174 3908 8177 3908 8181 3904 8179
      3884 8224 3886 8276
TIME...MOT...LOC 2125Z 280DEG 23KT 3914 8194 3891 8259

12

The radar

The Charleston,WV radar (KRLX), 88 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meigs

When
June 20, 4:25 PM EST
Where
Meigs County, 0.69 mi S of Rutland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.040, -82.130

Several trees were blown down near Rutland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755313.